Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 118, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2004, 12:44 PM EDT for Buckingham County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 12:44 PM EDT (16:44 UTC)
- Expired
- Jul 14, 2004, 1:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 141644
SVRRNK
VAC029-141730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 130 PM EDT
* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BUCKINGHAM...OR ABOUT 15 MILES EAST OF BENT CREEK...AND MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3765 7865 3748 7867 3736 7850 3739 7813
3763 7809
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:40 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 10:40 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 AM EDT WED JUL 14 2004 .SHORT TERM (REST OF TODAY)... 12Z RNK SOUNDING SHOWED STEEP LAPSE RATES ABOVE 700 MBS. UA PLOTS SHOWED A 30 KT LLJ..45 KT 500 MB JET..DIFFLUENCE ALOFT OVER THE SRN APPLNS AND DEEP MOISTURE. EARLY MORNING MCS HAS PASSED OUR AREA TO THE SOUTH ACROSS ERN TN...BUT SHOWERS ARE ALREADY DEVELOPING ACROSS SW VA MTNS ON THE NOSE OF THE UPPER JET. EVEN A FEW LTG STRIKES WEST OF TAZEWELL COUNTY. THESE SHOWERS WILL CONTINUE MOVG RAPIDLY EWD THRU THE MTNS BY EARLY AFT. QUESTION IS WITH STRONG DOWNSLOPE WINDS...WILL THEY CONTINUE EWD INTO THE FOOTHILLS OR RE-DEVELOP FURTHER EAST IN THE PIEDMONT CLOSER TO THE LEE TROF. THINK THE RE-DEVELOPMENT IS MOST LIKELY. CURRENT GRIDS SHOW THIS SCENARIO WITH LIKELY POPS IN THE PIEDMONT THIS AFT...JUST MAY NEED TO ADJUST TIMING A LITTLE EARLIER. MAY BUMP POPS UP TO LIKELY EARLY IN THE MTNS. STILL A CONCERN FOR DAMAGING WINDS WITH BOW ECHO TYPE LINE SEGMENTS- MAINLY AS THE STORMS MOVE INTO THE PIEDMONT AND ARE STRENGTHENING. OTHER CONCERN IS STRONG WINDS IN THE HIGHER ELEVATIONS WITH THE 30 TO 35 KT LOW LEVEL JET. WILL RAISE WINDS TO 15 TO 25 MPH GUSTING TO 35 MPH IN THE NRN MTNS OF NC. WILL ALSO INCLUDE A BRIEF PERIOD OF STRONGER WINDS AND GUSTS WITH THE FROPA FOR ALL ZONES. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 733 AM EDT WED JUL 14 2004 AVIATION... DEBRIS CLDS FROM DYING MCS WILL OVERSPREAD WESTERN SITES THIS AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA AND PERHAPS A CLAP OF THUNDER AT LWB/BLF. EXPECT AREAS OF MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR BY MID MORNING. MIDWEST COLD FRONT WILL REACH WESTERN FA THIS AFTN...SO EXPECT VFR AND MVFR CONDS THRU 18Z. AFTN SHRA/TS WILL DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT WED JUL 14 2004 SHORT TERM (TODAY THROUGH TONIGHT)... COLD FRONT TO APPROACH AREA THIS AM...REACHING SE WV ABT NOON. TOOK FRONT THRU MTNS 17-21 Z THEN EAST OF FA BY 0200Z. TEMPERATURES LOOK SIMILAR TO YDAY AS WESTERLY FLOW TO PREVAIL AGAIN TODAY WITH ONLY A SLIGHT BACKING AHEAD OF FRONT IN PIEDMONT. THE DYING MCS EARLY TODAY WILL HELP DAMPEN PSBL SVR ACTIVITY OVER MTNS...BUT DOES LITTLE TO KEEP EASTERN AREAS FROM BECOMING QUITE UNSTABLE THIS AFTERNOON. EXPECT TO SEE REMNANTS OF THIS AMS MCS REFIRE THIS AFTERNOON OVER THE PIEDMONT...AND HAVE TRANSITIONED HIGHER POPS/QPF/WX EASTWARD AS DAY PROGRESSES. LONG TERM (THURSDAY THROUGH TUESDAY)... DECIDED TO LEAVE THE MENTION OF ISOLATED SHOWERS IN THE GREENBRIER VALLEY OF WEST VIRGINIA THURSDAY. DRIED OUT THURSDAY NIGHT ACROSS OUR ENTIRE CWA. WHILE THE GFS TRYS TO ROTATE A SHORTWAVE AROUND THE BASE OF THE TROUGH AS IT LIFTS OUT ON FRIDAY...BELIEVE THAT MOISTURE WILL BE QUITE LIMITED WITH THIS FEATURE. ELECTED TO KEEP IT DRY FRIDAY AND FRIDAY NIGHT. MOISTURE/PCPN LOOKS TO RETURN SATURDAY WITH FRONTAL BOUNDARY DROPPING SOUTH. EXTENDED THE SLIGHT CHC ATAD FURTHER EAST TO BLEND UP WITH LWX. RAISED POPS TO CHC ACROSS ENTIRE AREA SUNDAY. SFC HIGH WILL BUILD IN FROM THE NORTH ON MONDAY AND TUESDAY. MINOR ADJUSTMENTS MADE IN THE REST OF THE EXTENDED PERIOD. ZONES WILL BE OUT BY 4 AM. HAVE A GOOD DAY. AVIATION... DEBRIS CLDS FROM DYING MCS TO OVERSPREAD WESTERN SITES THIS AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA LWB/BLF. ALSO EXPECT SOME MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR BY MID MORNING. MIDWEST COLD FRONT NOT EXPECTED TO REACH WESTERN FA TILL AFTN...SO EXPECT VFR CONDS THRU 18Z. AFTN SHRA/TS TO AGAIN DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JJ
Hazardous weather outlook, Jul 14, 5:48 AM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150946- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 548 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
In the hours before
Special weather statement, Jul 14, 12:27 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1227 PM EDT WED JUL 14 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 06
Special weather statement, Jul 14, 12:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT WED JUL 14 2004 VAZ047-141700- BUCKINGHAM- 1235 PM EDT WED JUL 14 2004 A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM. BS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 47 min |
| Jul 14, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| Jul 14, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 47 min |
| Jul 14, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.